• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Anti-psychotics and Weight Gain

dangergone

dangergone

Member
Joined
Nov 25, 2016
Messages
11
Location
Lebanon
I'm struggling with a lot of weight gain on Invega monthly injections and increased appetite. I can't seem to stop eating. What are some ways to manage this and lose weight? I seem to have zero willpower. I keep trying different diets but failing.
 
N

natalie

Well-known member
Joined
Aug 1, 2014
Messages
16,304
Hi Dangergone,


Yes, i understand, Onlanzapine better known as is a notorius med for causing accelleration for eating and weight gaining.

After failing that, and othe rmed types, I was placed onto Aripipazole, back in 2008, and I still take the orginal branded trademark, Abilify version even now, on a dose far better suited for me level of 25ml, and and doesn't cause the problem of weight gain..


I wished to hav returned back into fItness a long time ago, so in 2008, this is where i embarked both on Abilify, and also within my fitness clan.

I have been able to drop a clothes size, 18 down to 16 and I have been happier since, mind you, i could now do with aiming do go further, down to 14.

I do wish you well.


Best regards,

Welcome to MHF.

Natalie

London UK.
 
JessisMe

JessisMe

Well-known member
Joined
Feb 27, 2020
Messages
6,498
Location
Nashua NH
Hey there I’m on Invega too. I suffered about a one month increase in appetite where I wanted to eat anything I could see or possibly think of.
I gained about seven pounds in a month though eventually the appetite went away. Since then I have been somewhat indulgent unrelated to the medication. In general I find snacking on things like celery and carrots, focusing on smaller sized portions and exercise helps. xo, j
 
Avolitionist

Avolitionist

Well-known member
Joined
Jun 24, 2020
Messages
521
Location
USA
The drug I take is notorious for weight gain.

Best I can come up with is to eat whole food plant based. Vegetables, fruits, legumes, and some intact, whole grains.

It is harder to over eat if you stick to lower caloric density foods like salads and veggies. I can snack all day on vegetables without much of a problem. My favorite lately is carrot sticks. Very crunchy and slightly sweet.

I find the urge to eat constantly diminishes somewhat if I stay away from refined sugars and flours. Also, non caloric sweeteners cause me to have cravings as well. I think everyone probably has various triggers. Those are just mine. Yours maybe different, or you may not be triggered at all by food.

Keeping a food journal helps me too. I set a goal for what I am going to eat for the day, and journal what I actually eat. Even if I over eat I still journal everything. It helps me be realistic about what I am eating, because I can get out of control very quickly. My food journal helps me become more aware of when and why I have these out of control episodes so I can manage them more effectively.

Doing more physical activity also helps. Walking is good exercise. I try to walk every day for at least thirty minutes. Exercise has lots of other benefits besides contributing to weight management. I read somewhere that it stimulates something called brain-derived neurotrophic factor (BDNF) which helps to make and retain brain cells.

It takes conscious effort not to gain weight and/or lose it, but it is doable. Some days I fail, but the point is to get up everyday and work at it again. Eventually I will be successful at it. You don't fail until you quit trying, right?

Good luck.
 
Z

Zoe1

Well-known member
Joined
Jul 8, 2019
Messages
16,216
Location
Nowhere
yes I have this problem

I find if I ' binge ' on healthy foods
it comes to an end quicker

it might also help to write down what you have eaten
over the course of the day
and post it or email it to someone

:grouphug: 🎼🌝🐢🍀
 
Mayflower7

Mayflower7

Well-known member
Moderator
Joined
Jan 4, 2013
Messages
17,913
Location
England
I'm on Aripipazole abilify.
It's caused a massive weight gain in me and given me type two diabetes.
Many of the anti-psychotic drugs cause weight gain, however varies in the individual.
Good luck
 
A

AAGille93

Well-known member
Joined
Dec 24, 2017
Messages
117
Antipsychotics are notorious for increasing appetite. I found the olanzapine and clopixol depots to be the worst for it!
Eat smaller portions and if you fancy a snack have fresh fruit and veg cut up in tubs in the fridge - that’s what I have done and I’ve lost 22lbs and dropped 3 dress sizes since March..

If it remains a problem and your becoming symptomatic ie short of breath on excertion approach your GP/Pysch or CPN.

Good luck
 

Similar threads

Top